Vermont, 2012

High Wind and Strong Wind in Vermont, October 29, 2012

October 29, 2012 · NWS BTV · 16 events in 16 counties and zones

Hurricane/Superstorm Sandy made landfall near Ocean City, NJ at 8 pm EDT on Monday, October 29th. Sandy was a hybrid storm that allowed for some mid-latitude characteristics, including a large wind field that stretched some 500 miles from the center.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Hurricane/Superstorm Sandy made landfall near Ocean City, NJ at 8 pm EDT on Monday, October 29th. Sandy was a hybrid storm that allowed for some mid-latitude characteristics, including a large wind field that stretched some 500 miles from the center. This was largely attributed to a 90 mb pressure difference between Sandy's center (945mb) and High pressure (1036mb) in northern Ontario.

In Vermont, a predominant east-northeast wind blew across the region with the strongest winds in northeast Vermont and along some Green Mountain western slope communities. Much of the state witnessed wind gusts of 35 to 45 mph with those western slope communities in the 50-60 mph range. Tree and power line damage was scattered but still left a total of 35,000 residents without power at some point during the storm.

Some of the stronger wind gusts included: 72 mph atop of Mount Mansfield, 61 mph at Vail Hill in Lyndonville, 60 mph in Underhill, 55 mph in Morrisville and 53 mph at Rutland airport in Clarendon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 29, 2:54 PM EST, 6 minutes earlier.

Area forecast discussion, Oct 29, 2:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT MON OCT 29 2012

.SYNOPSIS...
SANDY WILL IMPACT THE NORTH COUNTRY THIS AFTERNOON THROUGH TUESDAY
WITH PERIODS OF RAIN AND VERY STRONG WINDS. THE STRONGEST WINDS
WILL DEVELOP ACROSS SOUTHERN VERMONT BY EARLY THIS AFTERNOON AND
EXPAND NORTH TOWARD THE INTERNATIONAL BORDER BY EVENING. THESE WINDS
WILL BE CAPABLE OF DOWNING TREES AND POWER LINES...WHICH WILL RESULT
IN POWER OUTAGES. RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE
ACROSS THE NORTH COUNTRY...BUT FLOODING IS EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 120 PM EDT MONDAY...OVERALL FORECAST IN GOOD SHAPE...WITH
ONLY A FEW TWEAKS NEEDED TO POPS AND WINDS. WINDS REMAIN SLOW TO
GET GOING ACROSS MOST OF THE REGION...BUT KRUT BEGINNING TO PICK
UP WITH SOME GUSTS NOW IN THE 25-30KT RANGE. FARTHER NORTH
THOUGH...WINDS REALLY NOT MUCH OF AN ISSUE WITH EVEN MOUNTAIN TOPS
ONLY BLOWING AT 15-20KTS RIGHT NOW. IN ADDITION...WHILE ITS BEEN
RAINING IN SPRINGFIELD ALL MORNING...PRECIP HAS YET TO REALLY PUSH
NORTH SO HAVE BACK OFF ON POPS A LITTLE BIT MORE FROM THE PREVIOUS
UPDATE. REMAINDER OF THE FORECAST IN ON TRACK WITH THE PEAK
IMPACTS FROM SANDY LIKELY AFTER THE RUSH HOUR AND OVERNIGHT.

PREVIOUS DISCUSSION ON SANDY...
HIGH WIND WARNING IN EFFECT FOR ENTIRE NORTH COUNTRY FROM 2 PM
TODAY UNTIL 11 AM TUESDAY. GUSTS BETWEEN 60 AND 80 MPH POSSIBLE
ACROSS THE WESTERN SLOPES...NORTHEAST KINGDOM...AND EXPOSED HIGHER
ELEVATIONS OF THE GREEN AND ADIRONDACK MOUNTAINS ABOVE 2000 FEET.
WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE FOR SAINT LAWRENCE
AND CHAMPLAIN VALLEYS.

SYNOPTIC OVERVIEW:
VERY LITTLE CHANGE IN OVERALL TRACK OF SANDY WITH EXPECTED
LANDFALL IN CENTRAL NJ LATE THIS AFTN. WIND FIELD CONTS TO EXPAND
NORTH WITH TROPICAL STORM FORCE WINDS NOW IMPACTING THE SOUTHERN
NEW ENGLAND COAST ATTM. IN ADDITION...LATEST IR SATL SHOWS SOME
CLOUD TOP ENHANCEMENT AROUND THE CENTER OF SANDY...ASSOCIATED WITH
THE DEVELOPMENT OF AN EYEWALL TYPE FEATURE...WHICH WAS CONFIRMED
BY NHC AIRCRAFT RECONNAISSANCE AND MAY RESULT IN SLIGHT
STRENGTHENING. OTHERWISE...WATER VAPOR SHOWS NEGATIVELY TILTED
TROF ACRS THE CENTRAL GREAT LAKES IS CAPTURING SANDY ATTM...WHICH
WL PULL THIS SYSTEM BACK TWD CENTRAL NJ TODAY.

WINDS:
OVERALL...STILL ANTICIPATING HIGH WINDS ACRS THE NORTH COUNTRY WITH
GUSTS BTWN 50 AND 60 MPH CPV/SLV AND BTWN 60 AND 80 MPH WESTERN
SLOPES...NEK...AND HIR TRRN ABOVE 2000 FT OF THE DACKS/GREEN MTNS.
STILL SOME UNCERTAINTY WITH REGARDS TO WIND SPEEDS ACRS THE DEEPER
VALLEYS OF CENTRAL/NORTHERN VT AND PARTS OF THE CPV...PER STABLE LOW
LEVELS LIMITING DEEP LAYER MIXING. SOUNDINGS AT BTV SHOW TOP OF THE
MIX LAYER WIND OF 58 KNTS...WHEN TRANSFERRED TO THE SFC SUPPORTS
GUSTS AROUND 50 MPH. MEANWHILE...AT RUT/1V4 TOP OF THE MIXED LAYER
IS BTWN 60 AND 65 KNTS...WHICH COMBINED WITH FAVORABLE DOWNSLOPE
MOMENTUM TRANSFER ON EASTERLY WINDS...SUPPORTS WIND GUSTS BTWN 65
AND 70 MPH. STILL THINKING VERY STABLE LLVL ON UPSLOPE SIDE OF THE
GREEN MTNS WL LIMIT HIGH WIND THREAT FROM LUDLOW TO WAITSFIELD TO
STOWE...AS AIR WL BE RISING AS IT HITS THE MTNS AND MOMENTUM
TRANSFER TO THE SFC WL BE MINIMUM. EXPECT GUSTS BTWN 35 AND 45 MPH.
THE HIGH RESOLUTION NAM/ARW AND LOCAL WRF'S SHOW VERY STRONG UP/DOWN
OMEGA FIELDS BTWN 925MB AND 850MB...INDICATING THE EFFECTS OF THE
MTNS ON THE EASTERLY FLW. VERY DIFFICULT TO SHOW THESE TYPES OF
SMALL SCALE FEATURES IN THE GRIDS...BUT EXPECT A WIDE RANGE IN
WIND SPEEDS FROM ONE LOCATION TO ANOTHER ON MONDAY AFTN/EVENING.
MEANWHILE...FOR EXPOSED HIR ELEVATIONS OF THE DACKS/GREEN MTNS ABOVE
2000 FT...WHERE SFC FRICTION IS MINIMUM...WOULD ANTICIPATE GUSTS
BTWN 60 AND 80 MPH...WITH GUSTS UP TO 90 MPH POSSIBLE AT MOUNT
MANSFIELD. THE CORE OF STRONGEST 925MB TO 850MB WINDS APPROACH
SOUTHERN VT BY 18Z AND QUICKLY LIFT NORTH ACRS THE ENTIRE FA BY 00Z
THIS EVENING. TIMING OF STRONGEST WINDS MAYBE 1 TO 3 HRS QUICKER
THAN PREVIOUS FCSTS...THINKING BTWN 3 PM AND 2 AM.

RAINFALL:
GIVEN TRACK OF SANDY AND WELL DEFINED MID/UPPER LVL DRY
SLOT WHICH IS PROGGED TO SWING FROM THE ATLANTIC BACK INTO THE NORTH
COUNTRY LATE THIS AFTN INTO TUESDAY...NOT ANTICIPATING LARGE
SCALE HYDRO PROBLEMS. HOWEVER...LOCAL HIGH RES MODELS SHOW A STRONG
SE/EAST UPSLOPE ENHANCEMENT IN THE OMEGA AND ASSOCIATED QPF FIELDS
ASSOCIATED WITH SANDY. THINKING RAINFALL AMOUNTS WL VARY GREATLY
DEPENDING UPON LOCATIONS...WITH A 0.25 TO 0.50" ACRS THE CPV/SLV AND
UPPER CT RIVER VALLEY. MEANWHILE...UPSLOPE ENHANCEMENT ON FAVORABLE
SE FLW...WL RESULT IN HIGHER QPF AMOUNTS OF 1 TO 1.5 INCHES WITH
LOCALIZED 2" POSSIBLE NEAR LUDLOW BY WEDS. THE LIMITED AREAL COVERAGE
OF THE HEAVIER QPF SHOULD RESULT IN MINIMAL IMPACTS...WITH MINOR
LOW LYING AND POOR DRAINAGE FLOODING POSSIBLE. SEE HYDRO SECTION
FOR FURTHER DETAILS ON RIVER IMPACTS.

TEMPS/CLOUDS:
COOL NORTHEAST FLW THIS MORNING WL SUPPORT TEMPS SLOWLY WARMING INTO
THE 50S...BUT AS EASTERLY WINDS DEVELOP EXPECT DOWNSLOPE WARMING TO
OCCUR...ESPECIALLY ALONG THE WESTERN SLOPES AND PARTS OF THE CT
RIVER VALLEY. LOCAL 4KM WRF CONTS TO SHOW TEMPS ALONG THESE AREAS
WARMING INTO THE U50S TO L/M60S OVERNIGHT. IN ADDITION...THE HAVE
NOTICED MODEL CLOUD PROGS ARE SHOWING SOME BREAKS IN THE OVERCAST
ALONG THE WESTERN SLOPES/CT RIVER VALLEY PER THE STRONG SUBSIDENCE
ON EASTERLY WINDS. OF COURSE THE LARGE BREAKS OCCUR AT NIGHT AROUND
06Z.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 400 AM EDT MONDAY...ADDITIONAL WIND ADVISORIES MAYBE NEEDED ON
TUESDAY AFTN...FOR WIND GUSTS BTWN 40 AND 50 MPH...WITH LOCALIZED
HIGHER GUSTS.

MID/UPPER LVL CIRCULATION SLOWLY WEAKENS ACRS CENTRAL/WESTERN PA ON
TUES...BEFORE SHIFTING TWD OUR CWA ON THURSDAY. GIVEN THE VERY
STRONG SFC LOW OF 970MB AND FAVORABLE SE FLOW...ALONG WITH BETTER
MIXING A WIND ADVISORY MAYBE NEEDED FOR TUESDAY BTWN 15Z AND 00Z
WEDS. SOUNDINGS SHOW THE POTENTIAL FOR WIND GUSTS BTWN 40 AND 50 MPH
WITH SOME HIGHER GUSTS POSSIBLE ALONG THE WESTERN SLOPES AND HIGHER
TRRN ON TUES AFTN. THE COMBINATION OF ENHANCED 850 TO 500MB RH
FIELDS AND S/W ENERGY ROTATING AROUND DEEP CLOSED 5H/7H CIRCULATION
WL CONT TO PRODUCE AREAS OF SHOWERS ON TUES INTO WEDS. IN
ADDITION...A SYSTEM BECMS COLD CORE BY WEDS AFTN THE THREAT FOR HIGH
ELEVATION MTN SNOW SHOWERS WL INCREASE BY WEDS NIGHT...WITH SOME
MINOR ACCUMULATION POSSIBLE BY THURS MORNING ABOVE 2500 FT. TEMPS WL
BE ABOVE NORMAL ON TUES WITH A WARM SE DOWNSLOPE FLW...BUT RETURN TO
NEAR NORMAL LVLS ON WEDS AS PROGGED 85H TEMPS DROP BACK BTWN 1C AND
3C.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AS OF 422 PM EDT SUNDAY...THE REMAINS OF SANDY WILL BE OVER THE
NORTHEASTERN U.S. WEDNESDAY THROUGH FRIDAY...BUT THE WINDS WILL
HAVE DIMINISHED GREATLY BY THE TIME THE SYSTEM AFFECTS THE NORTH
COUNTRY IN THE EXTENDED PORTION OF THE FORECAST. WILL GO WITH
LIKELY POPS FOR RAIN SHOWERS ON WEDNESDAY...AND THEN A CHANCE OF
RAIN SHOWERS FROM WEDNESDAY NIGHT THROUGH FRIDAY. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS OVER THE HIGHER TERRAIN OF THE
ADIRONDACKS AND GREEN MOUNTAINS ON SATURDAY. A RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE REGION SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...SURFACE WINDS WILL BE INCREASING THROUGH THE PERIOD
WITH SUSTAINED NORTHEAST SURFACE WINDS OF 25 TO 35 KNOTS WITH
GUSTS TO 40 TO 50 KNOTS POSSIBLE...AND LOW LEVEL WIND SHEAR THROUGH
THE PERIOD. SURFACE WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST BY
12Z TUESDAY. ALSO EXPECTING MVFR/VFR CONDITIONS THROUGH THE
PERIOD.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...THE REMAINS OF SANDY WILL
CONTINUE TO AFFECT THE AREA...SO EXPECTING HIGH SURFACE WINDS
ACROSS THE REGION ON TUESDAY...WITH AREAS OF LOW LEVEL WIND SHEAR
ON TUESDAY. ALSO EXPECTING PERIODS OF RAIN AND RAIN SHOWERS
THROUGH THE PERIOD...ALONG WITH MVFR/VFR CONDITIONS.

&&

.HYDROLOGY...
AS OF 400 AM EDT MONDAY...NO MAJOR WIDESPREAD FLOODING IS
ANTICIPATED BUT A FEW RIVERS MAY REACH ACTION STAGE OR MINOR FLOOD
STAGE BY LATE TUESDAY INTO WEDS...IF RAINFALL AMOUNTS REACH 2.0".
CRNT THINKING IS RAINFALL AMOUNTS WL RANGE BTWN 0.25" AND 0.50"
CPV/SLV AND NEK...AND BTWN 1 AND 2 INCHES ACROSS THE SE/EAST
UPSLOPE REGIONS OF THE EASTERN DACKS AND GREEN MTNS IN
CENTRAL/SOUTHERN VT. GIVEN THE LONG DURATION OF THE EVENT AND
OVERALL SMALL FOOT PRINT OF HEAVIER RAINFALL...WE ARE NOT
EXPECTING MAJOR HYDRO PROBLEMS ASSOCIATED WITH SANDY.

&&

.MARINE...
AS OF 4 PM EDT MONDAY...HAZARDOUS BOATING CONDITIONS EXPECTED
THIS EVENING THROUGH TUESDAY. A LAKE WIND ADVISORY IS NOW IN
EFFECT THROUGH TUESDAY.

NORTHEAST WINDS OF 20-30 KNOTS WILL CONTINUE THIS EVENING INTO
THE OVERNIGHT WITH WIND GUSTS TO 35 KNOTS. GUSTY WINDS WILL
CONTINUE INTO TUESDAY...FROM THE SOUTHEAST WITH GUSTS IN THE
30-35 KNOT RANGE. WAVES OF 2-5 FEET CAN BE EXPECTED TONIGHT
THROUGH TUESDAY.

WINDS AND WAVES WILL GRADUALLY DECREASE TUESDAY NIGHT. WINDS WILL
RANGE FROM 10-20 KNOTS OUT OF THE SOUTHEAST WITH WAVES OF 1 TO 3
FEET.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR VTZ001>012-
     016>019.
     FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR VTZ009>012-018-019.
NY...HIGH WIND WARNING UNTIL 11 AM EDT TUESDAY FOR NYZ026>031-034-
     035-087.
     FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NYZ028-031-034-035.

&&

SYNOPSIS...TABER
NEAR TERM...LAHIFF/TABER
SHORT TERM...TABER
LONG TERM...WGH
AVIATION...WGH
HYDROLOGY...WFO BTV
MARINE...KGM
Hazardous weather outlook, Oct 29, 2:20 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
320 AM EDT MON OCT 29 2012

NYZ028-031-034-035-VTZ009>012-018-019-300730-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-
EASTERN RUTLAND-
320 AM EDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
TUESDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-029-030-087-VTZ001>008-016-017-300730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
320 AM EDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 29, 9:56 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1056 AM EDT MON OCT 29 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-292200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1056 AM EDT MON OCT 29 2012

...SANDY WILL IMPACT THE NORTH COUNTRY THROUGH TUESDAY...

.WATCHES/WARNINGS...
A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE NORTH COUNTRY FROM
2 PM MONDAY THROUGH 11 AM TUESDAY.

A FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING FOR PORTIONS OF NORTHERN NEW YORK AND VERMONT...INCLUDING
THE FOLLOWING AREAS...IN NORTHERN NEW YORK...EASTERN
CLINTON...EASTERN ESSEX...WESTERN CLINTON AND WESTERN ESSEX. IN
VERMONT...EASTERN ADDISON...EASTERN RUTLAND...ORANGE...WESTERN
ADDISON...WESTERN RUTLAND AND WINDSOR.

.STORM INFORMATION...
AT 1100 AM EDT...THE CENTER OF SANDY WAS LOCATED NEAR LATITUDE
37.5 NORTH...LONGITUDE 71.5 WEST. REPORTS FROM AN AIR FORCE
HURRICANE HUNTER AIRCRAFT INDICATE THAT THE MAXIMUM SUSTAINED
WINDS HAVE INCREASED TO NEAR 90 MPH...WITH HIGHER GUSTS. SANDY IS
MOVING TOWARD THE NORTH NORTHWEST NEAR 18 MPH...WITH A TURN TOWARD
THE NORTHWEST EXPECTED SOON...FOLLOWED BY A TURN TOWARD THE WEST
NORTHWEST TONIGHT. ON THIS FORECAST TRACK...THE CENTER OF SANDY IS
EXPECTED TO MAKE LANDFALL ALONG OR JUST SOUTH OF THE SOUTHERN NEW
JERSEY COAST THIS EVENING OR TONIGHT.

SANDY IS EXPECTED TO TRANSITION INTO A FRONTAL OR WINTERTIME LOW
PRESSURE SYSTEM PRIOR TO LANDFALL. HOWEVER...THIS TRANSITION WILL
NOT BE ACCOMPANIED BY A WEAKENING OF THE SYSTEM...AND...IN
FACT...A LITTLE STRENGTHENING IS POSSIBLE DURING THIS PROCESS.
SANDY IS EXPECTED TO WEAKEN AFTER MOVING INLAND.

.WINDS...
NORTHEAST WINDS WILL INCREASE THROUGHOUT THE DAY AND PEAK FROM
THE EAST BETWEEN 4 PM THIS AFTERNOON AND 2 AM EARLY TUESDAY
MORNING. WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 70 MPH ARE
ANTICIPATED ACROSS THE WESTERN SLOPES...NORTHEAST KINGDOM OF
VERMONT AND EXPOSED HIGHER TERRAIN ABOVE 2000 FEET. ELSEWHERE...WINDS
OF 25 TO 35 MPH WITH GUSTS UP TO 60 MPH ARE LIKELY FOR THE CHAMPLAIN
AND SAINT LAWRENCE VALLEYS.

.IMPACT...
SCATTERED TO WIDESPREAD DOWNED TREES AND POWERLINES ARE LIKELY...
RESULTING IN POWER OUTAGES. IN ADDITION...MINOR STRUCTURAL DAMAGE
TO POORLY CONSTRUCTED HOMES OR BUILDINGS IS EXPECTED.

.RAINFALL...
AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED ACROSS THE
SOUTHEAST UPSLOPE FACING SIDES OF THE EASTERN ADIRONDACKS IN
NORTHERN NEW YORK...AND THE CENTRAL AND SOUTHERN GREEN MOUNTAINS IN
VERMONT...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. MEANWHILE...LESS
THAN ONE INCH IS EXPECTED ELSEWHERE.

.FLOODING...
NO MAJOR WIDESPREAD FLOODING IS ANTICIPATED BUT SOME AREAS OF
MINOR TO MODERATE CONCERN EXIST. A FEW RIVERS WILL HAVE THE
POTENTIAL FOR REACHING ACTION OR MINOR FLOOD STAGE IF OVER 2" OF
RAIN FALLS OVER THE BASIN. THE RIVERS OF GREATEST CONCERN WOULD BE
THE OTTER CREEK...BLACK RIVER...OTTAUQUECHEE RIVER AND AYERS BROOK
IN SOUTHEAST VERMONT...AS WELL AS THE AUSABLE RIVER IN NY.

.MARINE...
A LAKE WIND ADVISORY REMAINS IN EFFECT THROUGH TUESDAY WITH HAZARDOUS
BOATING CONDITIONS EXPECTED.

NORTH TO NORTHEAST WINDS WILL BE INCREASING THROUGH THE DAY TODAY
WITH WIND SPEEDS OF 15 TO 25 KNOTS AND GUSTS TO 30 KNOTS EXPECTED
BY THIS AFTERNOON. FURTHER STRENGTHENING IS EXPECTED TONIGHT WITH
SPEEDS INCREASING TO 25 TO 35 KNOTS AND GUSTS TO 40 KNOTS. WAVES
WILL BUILD INTO THE 3 TO 6 FOOT RANGE. GUSTY WINDS WILL CONTINUE
INTO TUESDAY...THIS TIME FROM THE SOUTHEAST...WITH GUSTS IN THE 35
TO 40 KNOT RANGE. AGAIN ANY MARINE TRAVEL THIS AFTERNOON THROUGH
TUESDAY WILL BE DANGEROUS.

.NEXT UPDATE...
THE NEXT UPDATE WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN
BURLINGTON BY 6 PM...OR SOONER IF CONDITIONS WARRANT. PLEASE STAY
TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS THREATENING
WEATHER SITUATION.
Local storm report, Oct 29, 1:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     NON-TSTM WND DMG SUTTON                  44.63N  72.03W
10/29/2012                   CALEDONIA          VT   TRAINED SPOTTER

            LARGE PINE TREE DOWN NEAR WHEELOCK ROAD.

&&

EVENT NUMBER BTV1200439

KGM
Local storm report, Oct 29, 2:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     NON-TSTM WND DMG SUTTON                  44.63N  72.03W
10/29/2012                   CALEDONIA          VT   TRAINED SPOTTER

            LARGE PINE TREE DOWN NEAR WHEELOCK ROAD.

0310 PM     NON-TSTM WND DMG 3 N SPRINGFIELD         43.33N  72.48W
10/29/2012                   WINDSOR            VT   DEPT OF HIGHWAYS

            TREES AND POWER LINES DOWN ON RT 5.

0315 PM     NON-TSTM WND DMG HARTFORD                43.66N  72.34W
10/29/2012                   WINDSOR            VT   DEPT OF HIGHWAYS

            DOWNED TREE AND LINES ON RT 14 IN HARTFORD VILLAGE

&&

EVENT NUMBER BTV1200439 BTV1200441 BTV1200440

KGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind, 6 high wind. Local standard time, as filed.

High Wind, Caledonia

When
October 29, 3:00 PM EST to 10:00 PM EST
Where
Caledonia forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Strong east-northeast winds, enhanced by downslope from New Hampshire's White Mountains caused frequent wind gusts in excess of 45 mph including a measured 61 mph near Lyndon State College in Lyndonville. Scattered tree limbs, branches and small trees were toppled by these winds, which accounted for scattered power outages as well.

Strong Wind, Essex

When
October 29, 3:00 PM EST to 10:00 PM EST
Where
Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

East-northeast winds of 20 to 30 mph with infrequent gusts of 40 to 50 mph caused some isolated small trees, branches and limbs to be knocked down. Isolated power outages occurred as well.

High Wind, Eastern Chittenden

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong east winds of 25 to 35 mph, enhanced by downslope from the Green Mountains caused frequent wind gusts in excess of 45 mph including a measured 60 mph in Underhill. Scattered tree limbs, branches and small trees were toppled by these winds, which accounted for scattered power outages as well.

High Wind, Eastern Addison

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Eastern Addison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong east winds of 25 to 35 mph, enhanced by downslope from the Green Mountains caused frequent wind gusts in excess of 45 mph with isolated wind gusts to 60 mph along western slope communities. Scattered tree limbs, branches and small trees were toppled by these winds, which accounted for scattered power outages as well.

High Wind, Eastern Franklin

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Eastern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong east winds of 25 to 35 mph, enhanced by downslope from the Green Mountains caused frequent wind gusts in excess of 45 mph with isolated wind gusts to 60 mph along western slope communities. Scattered tree limbs, branches and small trees were toppled by these winds, which accounted for scattered power outages as well.

High Wind, Eastern Rutland

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Eastern Rutland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong east winds of 25 to 35 mph, enhanced by downslope from the Green Mountains caused frequent wind gusts in excess of 45 mph with isolated wind gusts to 60 mph along western slope communities. Rutland airport in North Clarendon measured a 53 mph wind gust. Scattered tree limbs, branches and small trees were toppled by these winds, which accounted for scattered power outages as well.

High Wind, Lamoille

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Lamoille forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
ASOS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

East-northeast winds of 20 to 30 mph gusted to 45 to 55 mph in some wind favored elevated slopes with a 55 mph gust measured at a somewhat protected Morrisville airport with a 72 mph gust at Mount Mansfield. Several trees and branches were downed by these winds as well as scattered power outages.

Strong Wind, Grand Isle

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Grand Isle forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Northeast winds of 25 to 30 mph sustained with frequent gusts of 45 to 50 mph occurred across Grand Isle and Lake Champlain. Numerous tree limbs, branches and a few small trees were knocked down by these strong winds.

Strong Wind, Orange

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Orange forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 30 mph sustained with frequent gusts in excess of 40 mph caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Orleans

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Orleans forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 30 mph sustained with frequent gusts in excess of 40 mph caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Washington

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 30 mph sustained with frequent gusts in excess of 40 mph caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Western Addison

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Western Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 25 mph sustained with frequent gusts in excess of 40 mph away from Lake Champlain, and 20 to 35 mph with gusts to 50 mph along the shores of Lake Champlain, caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Windsor

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Windsor forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company

East-northeast winds of 15 to 30 mph sustained with frequent gusts in excess of 40 mph caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Western Chittenden

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Western Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 25 mph sustained with frequent gusts in excess of 40 mph away from Lake Champlain, and 20 to 35 mph with gusts to 50 mph along the shores of Lake Champlain, caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Western Franklin

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Western Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 25 mph sustained with frequent gusts in excess of 40 mph away from Lake Champlain, and 20 to 35 mph with gusts to 50 mph along the shores of Lake Champlain, caused scattered damage to tree limbs, branches and a few small trees.

Strong Wind, Western Rutland

When
October 29, 4:00 PM EST to 11:00 PM EST
Where
Western Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

East-northeast winds of 15 to 25 mph sustained with frequent gusts in excess of 40 mph away from Lake Champlain, and 20 to 35 mph with gusts to 50 mph along the shores of Lake Champlain, caused scattered damage to tree limbs, branches and a few small trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415676, 415690, 415677, 415679, 415680, 415682, 415684, 415692, 415693, 415694, 415695, 415696, 415697, 415698, 415699, 415700.